Mississippi, 2015

Damaging Wind in Mississippi, August 15, 2015

August 15, 2015 · NWS JAN · 1 event in 1 county or zone

Showers and thunderstorms developed as a short wave moved through the region. Some of these storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed as a short wave moved through the region. Some of these storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 15, 2:30 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SAT AUG 15 2015

...WELCOME RAINS WILL COME FOR MANY IN THE REGION OVER THE NEXT
FOUR OR FIVE DAYS...

.DISCUSSION... SHOWERS AND STORMS CURRENTLY COMING INTO EASTERN
PORTIONS OF THE FORECAST AREA ARE IN A BIT GREATER SUPPLY THAN
ANTICIPATED...AND THIS MAY BE A GOOD OMEN CONCERNING THE TREND
TOWARD A TEMPORARILY WETTER WEATHER PATTERN. AN INVERTED LOW LEVEL
TROUGH ADVANCING WEST TOWARD THE HEART OF THE REGION IS TIED CLOSELY
TO ONGOING CONVECTION...BUT EXPECT SOME WEAKENING LATE THIS
AFTERNOON INTO THIS EVENING AS ACTIVITY APPROACHING THE I-55
CORRIDOR AND HAS TO FIGHT DRIER LOW LEVEL AIR. A FEW OF THE STORMS
IN EASTERN MS HAVE BEEN VIGOROUS AND GUSTY BUT SEVERE STORMS ARE
STILL NOT LOOKING VERY TERRIBLY LIKELY BECAUSE INSTABILITY AND
RELATED MICROBURST POTENTIAL IS RATHER TAME AT PRESENT.

TONIGHT EXPECT MOST OF THE SHOWERS AND STORMS TO END IN THE EVENING
ALTHOUGH INCREASING GULF MOISTURE TRANSPORT IN SOUTHERN ZONES COULD
KEEP SOME SHOWERS GOING THERE THROUGH THE NIGHT.

TOMORROW THE INCREASED SOUTHERLY LOW LEVEL FLOW WILL LIKELY BECOME
OBVIOUS AS SHOWERS AND STORMS DEVELOP BY MIDDAY IN SOUTHERN ZONES
AND WORK STEADILY NORTH THROUGH THE I-20 CORRIDOR IN THE AFTERNOON.
IT IS POSSIBLE SOME OF THIS ACTIVITY COULD ADVANCE ALL THE WAY
THROUGH NORTHERN ZONES BY LATE IN THE AFTERNOON ALTHOUGH CONFIDENCE
IN THE LATTER IS NOT HIGH AT PRESENT. DECENT SOUTHERLY LOW LEVEL
WIND VECTORS TOMORROW SHOULD SUPPORT SEMI-ORGANIZED NORTHWARD MOVING
LINE SEGMENTS AND THEREFORE SOME GUSTY WINDS CANNOT BE RULED OUT
WITH STORMS IN THE AFTERNOON. AT THIS TIME THINKING IS THAT
INSTABILITY WILL LIKELY BE NOT HIGH ENOUGH TO THINK THESE WIND GUSTS
WILL GET TO SEVERE CRITERIA AND THUS THE HWO WAS LEFT CLEAR. OF
COURSE THIS IS SOMETHING WE WILL BE MONITORING FOR THE NEXT FORECAST
PACKAGE ISSUANCE.

MOST MODEL INDICATIONS ARE THAT MOISTURE AND MOISTURE ADVECTION WILL
GET EVEN BETTER FOR MONDAY AS A WEAK UPPER LEVEL TROUGH HANGS OVER
THE LOWER MS VALLEY. BLENDED POPS HAVE CONTINUED TO TREND UPWARDS
AND WE HAVE FOLLOWED SUIT. THUNDERSTORMS IN AN EXPECTED 2 TO 2.25
INCH PRECIPITABLE WATER AIR MASS WILL FOR CERTAIN BE CAPABLE OF
TREMENDOUS DOWNPOURS...BUT THE ANTECEDENT DRY CONDITIONS IN MOST
AREAS ARGUE AGAINST THINKING FLOODING WILL BE A BIG WORRY JUST YET.
OF COURSE SOME SOUTHERN ZONES HAVE NOT BEEN QUITE AS DRY AND FOR
THEM MONDAYS RAIN RISK MIGHT WARRANT MENTION IN THE HWO IF TOMORROW
COULD DELIVER ON ITS WET PROMISE. AS ALWAYS...WE WILL MONITOR. /BB/

&&

.AVIATION...SCATTERED THUNDERSTORMS IN EASTERN MS THIS AFTERNOON
WILL BECOME MORE ISOLATED AS THEY ADVANCE TOWARD THE I-20 CORRIDOR
THROUGH EARLY EVENING. EXPECT SOME STORMS MIGHT COULD PRODUCE BRIEF
MVFR TO IFR CONDITIONS AND GUSTY WINDS...PARTICULARLY ALONG AND EAST
OF I-55. LATE TONIGHT SOME BRIEF MVFR LIGHT FOG IS POSSIBLE
(ESPECIALLY IN AREAS WHERE RAIN HAS FALLEN). RAIN WILL BE MORE
PREVALENT TOMORROW...PARTICULARLY IN THE AFTERNOON AND ALONG AND
SOUTH OF I-20. /BB/

&&

.PREV DISCUSSION... /ISSUED 517 AM CDT SAT AUG 15 2015/

LONG TERM...THE STORY FOR THE MED RANGE/LONG TERM IS THE CHANGE
TOWARD A WETTER TYPE PATTERN. THE EURO/GFS CONTINUE TO TREND WETTER
AND IN BETTER AGREEMENT WITH HOW EACH EVOLVES THE OVERALL PATTERN
AND KEY FEATURES. TEMPS WILL RUN CLOSE TO CLIMO NORMS WITH THE
VARIATIONS BEING DRIVEN BY CLOUDS/PRECIP EVENTS AND HOW THE TIMING
OF THOSE EFFECTS THE DIURNAL CYCLE.

FOR TUE...BETTER THAN AVG RAIN CHANCES WILL CONTINUE...BUT THE SETUP
DOESN'T LOOK AS SUPPORTIVE AS MON. THE MAIN REASON IS THE MID LEVELS
WILL HAVE MORE OF A S/WV RIDGE TYPE OF FLOW. HOWEVER...HIGH DEEP
MOISTURE WILL BE IN PLACE AND THIS WILL OVERCOME SOME OF THE
NEGATIVE ELEMENTS.

FOR WED/WED NGT...A MUCH MORE SUBSTANTIAL TROUGH WILL DRIVE THE
WEATHER. A STOUT MID AUG TROUGH WILL PUSH ACROSS THE
CENTRAL/SOUTHERN PLAINS AND ACTUALLY PROGRESS ENOUGH TO HAVE
LOWERING HEIGHTS ALONG WITH INCREASING FLOW AND LIFT ALOFT TO BRING
MORE OF AN ORGANIZED ROUND OF RAIN/STORMS TO THE REGION. WHILE THE
OVERALL CONFIDENCE IN THE EVOLUTION/TIMING OF THIS SYSTEM IS NOT
HIGH(5 DAYS OUT)...CONFIDENCE IS ON THE INCREASE DUE TO BETTER
AGREEMENT BETWEEN THE GFS/EURO/GEFS/NAEFS. DUE TO THIS...POPS HAVE
BEEN INCREASED.

AS FOR ANY HAZARDS...WED-WED NGT COULD BE INTERESTING AS STORMS WILL
BE INFLUENCED BY MORE SYNOPTIC FORCING AND HAVE MUCH BETTER FLOW TO
WORK WITH. THIS PERIOD COULD OFFER MORE OF AN ORGANIZED THREAT AND
WE WILL CONTINUE TO WATCH THE EVOLUTION FOR THIS PERIOD.

THU-SAT...IN THE WAKE OF THE STOUT UPPER TROUGH...A LINGERING SFC
BOUNDARY LOOKS TO REMAIN CLOSE TO THE AREA AND HELP PROVIDE SOME LOW
LEVEL FOCUS ALONG WITH KEEPING DECENT DEEP LAYER MOISTURE AROUND.
MID LEVEL RIDGING LOOKS TO START BUILDING...BUT ENOUGH INGREDIENTS
WILL BE AROUND TO SUPPORT SOME LOWER END POPS INTO NEXT WEEKEND.
/CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  93  73  90 /  25  44  32  63
MERIDIAN      69  90  70  88 /  14  59  39  67
VICKSBURG     70  92  72  91 /  20  30  33  58
HATTIESBURG   72  88  72  87 /  24  61  34  69
NATCHEZ       71  89  72  88 /  24  56  32  64
GREENVILLE    70  93  72  92 /  21  16  23  43
GREENWOOD     69  92  72  90 /  24  18  18  51

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BB/CME
Hazardous weather outlook, Aug 15, 1:42 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
242 PM CDT SAT AUG 15 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
242 PM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

50

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 15, 3:38 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
438 PM CDT SAT AUG 15 2015

MSZ028-152215-
MONTGOMERY MS-
438 PM CDT SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY COUNTY
UNTIL 515 PM CDT...

AT 438 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR WINONA...MOVING SOUTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DUCK HILL AROUND 450 PM CDT.
  WINONA AROUND 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3367 8959 3350 8951 3349 8951 3340 8971
      3341 8971 3358 8979 3367 8979
TIME...MOT...LOC 2138Z 065DEG 6KT 3355 8965

JC
Special weather statement, Aug 15, 4:01 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
501 PM CDT SAT AUG 15 2015

MSZ032-152230-
CHOCTAW MS-
501 PM CDT SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHOCTAW COUNTY UNTIL 530
PM CDT...

AT 501 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR CHESTER...OR 18 MILES NORTHWEST OF LOUISVILLE...MOVING SOUTHWEST
AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CHOCTAW
COUNTY...INCLUDING THE FOLLOWING LOCATIONS...WEIR AND FRENCH CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3335 8913 3320 8920 3320 8921 3316 8921
      3312 8923 3319 8932 3329 8932 3329 8945
      3342 8932
TIME...MOT...LOC 2201Z 031DEG 5KT 3331 8928

JC
Special weather statement, Aug 15, 4:06 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
506 PM CDT SAT AUG 15 2015

MSZ026-152230-
GRENADA MS-
506 PM CDT SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN GRENADA COUNTY UNTIL 530
PM CDT...

AT 506 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER HOLCOMB...OR 8 MILES WEST OF GRENADA...MOVING SOUTHWEST AT 15
MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HOLCOMB AROUND 515 PM CDT.
  LEFLORE AROUND 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3387 8985 3368 8979 3368 9014 3381 9007
      3381 8998 3382 8998 3382 8993 3388 8992
TIME...MOT...LOC 2206Z 023DEG 14KT 3380 8996

JC
Local storm report, Aug 15, 4:08 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
508 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     GRENADA                 33.78N 89.81W
08/15/2015  E45.00 MPH       GRENADA            MS   EMERGENCY MNGR

            TREE BLOWN DOWN ON AT COLLEGE AND ELM STREET AND ALSO AT
            MOOSE LODGE AND SWEET HOME ROAD. GUTTERS WERE ALSO BLOWN
            OFF A HOME ON MARTHA DRIVE. LIKELY FROM STORM OUTFLOW
            WINDS.

&&

DCOX
Special weather statement, Aug 15, 4:59 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
559 PM CDT SAT AUG 15 2015

MSZ025-027-152345-
LEFLORE MS-CARROLL MS-
559 PM CDT SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CARROLL AND
SOUTHERN LEFLORE COUNTIES UNTIL 645 PM CDT...

AT 558 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER QUITO...OR NEAR ITTA BENA...MOVING SOUTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SIDON AROUND 645 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MORGAN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3355 9020 3337 9000 3332 9014 3337 9032
      3336 9032 3335 9029 3335 9028 3333 9028
      3333 9029 3331 9029 3332 9032 3330 9033
      3331 9035 3347 9040
TIME...MOT...LOC 2258Z 333DEG 4KT 3345 9027

JC
Special weather statement, Aug 15, 5:49 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
649 PM CDT SAT AUG 15 2015

MSZ052-160030-
LAUDERDALE MS-
649 PM CDT SAT AUG 15 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAUDERDALE COUNTY UNTIL
730 PM CDT...

AT 649 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER ZERO...OR NEAR MERIDIAN...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SAVOY AROUND 700 PM CDT.
  MARION AROUND 710 PM CDT.
  MERIDIAN...NELLIEBURG AND MEEHAN AROUND 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3223 8860 3223 8870 3236 8892 3237 8891
      3254 8870 3229 8852
TIME...MOT...LOC 2349Z 134DEG 13KT 3230 8868

JC

The radar

The Columbus AFB radar (KGWX), 137 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grenada

When
August 15, 5:50 PM CST
Where
Grenada County, 0.85 mi ESE of Grenada
Measured
39 kt (45 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.777, -89.806

A couple of trees were blown down, including one at College and Elm streets and also at Moose Lodge and Sweet Home Road. Gutters were also blown off of a home on Martha Drive. This likely came from storm outflow winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588358.